Kansas, 2002Hail and Damaging Winds in Kansas, April 17, 2002
April 17, 2002 · NWS DDC · 35 events in 9 counties and zones
28 hail, 7 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 17, 1:38 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 17, 1:38 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT WED APR 17 2002
DAYS 1-2...
THE FORECAST PROBLEMS OF THE DAY IS HOW LONG WILL WINDS STAY UP IN
ADVISORY LEVELS TONIGHT, AND WHERE/WHEN TO HAVE POPS.
LATEST SURFACE ANALYSIS FROM 19Z SHOWED A WARM FRONT HAD SURGED BACK
NORTHWARD THROUGH CWA BETWEEN APPROXIMATELY 17Z AND 19Z. WINDS WERE
INCREASING WELL INTO ADVISORY LEVELS EACH HOUR. AS THE GRAVITY
RIPPLES SPIN DOWN OFF THE ROCKIES AND SPILL OUT INTO THE PLAINS OF
WESTERN KANSAS, THINK WINDS WILL KEEP UP PAST MIDNIGHT. PLAN TO
EXTEND THE WIND ADVISORY ALL AREAS THROUGH TONIGHT. WINDS SPEEDS
MAY SLACKEN BEFORE THE PRE-DAWN HOURS, AND WILL LET NEXT SHIFT OR
TWO DROP OR MODIFY AS NEEDED.
THE MODELS ALL INITIALIZED WELL, WITH THE ETA/AVN BEING THE BEST AND
CLOSEST TO THE ACTUAL 12Z UPPER AIR CHARTS. WILL FOLLOW THE ETA FOR
THE MOST PART WHICH KEEPS SOUTHWEST WINDS AT OR ABOVE 25KTS THROUGH
12Z. ANOTHER COLD FRONT TO START ENTERING THE SCENE LATE THURSDAY.
AHEAD OF THE COLD FRONT, EXPECT DDC CWA TO REMAIN IN WARM AIR
THROUGH MAX HEATING OF THE DAY. WILL GO WITH NEAR 90 SOUTHEAST AND
NEAR 80 NORTHWEST FOR HIGH TEMPS.
FRONT WILL CROSS THROUGH FROM NORTHWEST TO SOUTHEAST THURSDAY
NIGHT. FOR NOW, PLAN FOR 20 POPS FOR CONVECTION ABOUT EASTERN
2/3RDS CWA. THEN FRIDAY, AS CLOUDS THICKEN AND COLD AIR INTRUDES ON
NORTHEASTERLY FLOW, WILL GO WITH 30 POPS SOUTHEAST, AND 20 POPS
ELSEWHERE. HIGH TEMPS TO BE 25-30 DEGS COOLER ON FRIDAY THAN
THURSDAY, WHICH COULD CATCH A FEW PEOPLE BY SURPRISE.
DAYS 3-7...
THE GENERAL TREND IN THE EXTENDED PERIODS STILL LOOKS ON TRACK WITH
ALL MODELS CONTINUING TO SUPPORT A COOL START TO THE WEEKEND,
FOLLOWED BY ANOTHER WARMUP EARLY NEXT WEEK. MODELS REMAIN CONSISTENT
WITH THE KEEPING OUR COLD FRONT SOUTH OF THE AREA SATURDAY WITH THE
NEXT MORE SIG S/WV MOVING FROM THE SW CONUS INTO THE PLAINS SATURDAY
NIGHT/EARLY SUNDAY. ALTHOUGH THE BEST CHANCE FOR PCPN WILL LIKELY BE
SOUTH OF THE AREA NEAR OUR COLD FRONT...STILL APPEARS THAT CHC POPS
STILL LOOK IN ORDER FOR MUCH OF THE CWA GIVEN 7-5H LAPSE RATES AND
MID LVL MOISTURE. 12Z AVN SUGGESTING 45 TO 55 FOR HIGHS SATURDAY
STILL NOT OUT OF THE QUESTION, ESPECIALLY IF WE GET SOME CLOUDS
AHEAD OF OUR NEXT SYSTEM.
AS FOR EARLY NEXT WEEK...GIVEN THE HT TENDENCIES OVER THE NRN
PACIFIC, A CUT OFF LOW NW OF HAWAII, AND HINTS OF A REVERSE PNA
SHOULD SEE ANOTHER UPPER LEVEL LOW ESTABLISHING ITSELF OVER THE SW
CONUS. ALL MODELS HINTING AT THIS BUT THE ECMWF WAS THE STRONGEST
WITH THIS FEATURE. AT THIS TIME WILL TREND IN THIS DIRECTION WHICH
WILL RESULT ANOTHER WARMUP EARLY IN THE WEEK AS A LEE TROF DEVELOPS
AND DOWNSLOPE WARMING OCCURS. THE NEXT CHANCE OF PCPN WILL OCCUR MID
WEEK AS ANOTHER COLD FRONT CROSSES THE PLAINS. W/NW FLOW HOWEVER
SHOULD INHIBIT ANOTHER SIG COOL DOWN BUT WILL TRIM TEMPS BACK
TOWARDS MORE SEASONAL LEVELS.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 47 77 42 55 / 0 0 0 20
GCK 47 77 42 55 / 0 0 0 20
EHA 46 79 44 54 / 0 0 0 20
LBL 51 82 47 56 / 0 0 10 20
HYS 50 85 46 56 / 0 0 20 20
P28 54 90 49 59 / 20 0 20 30
.DDC...WND ADVSY TONIGHT ALL CWA.
KSZ030-031-043>046-061>066-074>081-084>090-
BURKE/BURGERT
In the hours before
Special weather statement, Apr 17, 10:07 AM CST, 4 hours 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-180600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 AM CDT WED APR 17 2002
SPOTTER ACTIVATION IS NOT LIKELY THIS AFTERNOON, HOWEVER STRONG
WINDS WILL ONCE AGAIN RETURN TO SOUTHWESTERN KANSAS.
THE COLD FRONT WHICH PASSED SOUTH THROUGH THE AREA LAST NIGHT WILL
ADVANCE BACK NORTHWARD AS A WARM FRONT EARLY THIS AFTERNOON. THE
PRESSURE GRADIENT WILL TIGHTEN BEHIND THE WARM FRONT, RESULTING IN
STRONG WINDS DEVELOPING. WINDS WILL SHIFT SOUTH BY NOON, AND THEN
INCREASE SIGNIFICANTLY IN SPEED BETWEEN 2 AND 3 PM CDT. SPEEDS
WILL AVERAGE FROM 25 TO 30 MPH, WITH OCCASIONAL GUSTS OVER 40 MPH.
THE WINDS SHOULD SUBSIDE AROUND SUNSET.
THESE WINDS WILL MAKE TRAVEL HAZARDOUS, ESPECIALLY FOR HIGH PROFILE
VEHICLES. BLOWING DUST MAY REDUCE VISIBILITIES SUDDENLY AT TIMES,
SO BE PREPARED FOR RAPID CHANGES IN DRIVING CONDITIONS. SECURE ANY
LOOSE OR LIGHTWEIGHT ITEMS OUTDOORS WHICH MAY GET BLOWN AROUND
EASILY.
THE LAST SCHEDULED STORM IDENTIFICATION AND SPOTTER TRAINING SESSION
THIS SEASON WILL BE TOMORROW EVENING. IT WILL BE ON THURSDAY APRIL
18TH, AT 7 PM CDT AT KISMET IN SEWARD COUNTY, AT THE PAVILION ON
MAIN STREET.
FOR ADDITIONAL WEATHER INFORMATION, PLEASE VISIT OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc
BURKE
Thunderstorm Wind, Clark
- When
- April 17, 3:02 PM CST
- Where
- Clark County, 2 mi S of Minneola
- Measured
- 62 kt (71 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.400, -99.967
Thunderstorm Wind, Ford
- When
- April 17, 4:09 PM CST
- Where
- Ford County, Dodge City Arpt
- Measured
- 55 kt (63 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.767, -99.967
Recorded by a Davis Instrument wind sensor.
Thunderstorm Wind, Clark
- When
- April 17, 4:12 PM CST
- Where
- Clark County, Sitka
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.183, -99.667
Thunderstorm Wind, Comanche
- When
- April 17, 4:25 PM CST
- Where
- Comanche County, 8 mi N of Protection
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.317, -99.483
Hail, Comanche
- When
- April 17, 4:45 PM CST
- Where
- Comanche County, 7 mi N of Coldwater
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.367, -99.333
Thunderstorm Wind, Kiowa
- When
- April 17, 4:50 PM CST
- Where
- Kiowa County, Mullinville
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.583, -99.483
Hail, Kiowa
- When
- April 17, 4:55 PM CST
- Where
- Kiowa County, 5 mi W of Greensburg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.600, -99.383
Hail, Kiowa
- When
- April 17, 4:56 PM CST
- Where
- Kiowa County, 5 mi E of Mullinville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.583, -99.400
Hail, Edwards
- When
- April 17, 5:05 PM CST
- Where
- Edwards County, 4 mi S of Fellsburg
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.767, -99.183
Thunderstorm Wind, Edwards
- When
- April 17, 5:05 PM CST
- Where
- Edwards County, 4 mi S of Fellsburg
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.767, -99.183
Hail, Pratt
- When
- April 17, 5:20 PM CST
- Where
- Pratt County, Pratt
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.650, -98.733
Hail, Kiowa
- When
- April 17, 5:22 PM CST
- Where
- Kiowa County, 4 mi NNE of Belvidere
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.500, -99.050
Hail, Stafford
- When
- April 17, 5:25 PM CST
- Where
- Stafford County, 1 mi SE of Macksville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.950, -98.950
Hail, Pratt
- When
- April 17, 5:30 PM CST
- Where
- Pratt County, 5 mi S of Cullison
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -98.900
Hail, Kiowa
- When
- April 17, 5:30 PM CST
- Where
- Kiowa County, 4 mi SSE of Haviland
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.567, -99.067
The hail broke out windows and produced significant roof damage.
Hail, Pratt
- When
- April 17, 5:47 PM CST
- Where
- Pratt County, 8 mi NW of Pratt
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -98.833
Hail, Pratt
- When
- April 17, 6:00 PM CST
- Where
- Pratt County, 5 mi N of Iuka
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.800, -98.733
Hail, Stafford
- When
- April 17, 6:03 PM CST
- Where
- Stafford County, 12 mi S of St John
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.850, -98.750
Hail, Kiowa
- When
- April 17, 6:12 PM CST
- Where
- Kiowa County, 3 mi NNW of Greensburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -99.317
Hail, Stafford
- When
- April 17, 6:20 PM CST
- Where
- Stafford County, Stafford
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.967, -98.600
Hail, Barber
- When
- April 17, 6:25 PM CST
- Where
- Barber County, 3 mi W of Hardtner
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.017, -98.700
Hail, Edwards
- When
- April 17, 6:35 PM CST
- Where
- Edwards County, 1 mi N of Fellsburg
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.833, -99.183
Hail, Barber
- When
- April 17, 6:40 PM CST
- Where
- Barber County, 12 mi S of Medicine Lodge
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.117, -98.583
Hail, Edwards
- When
- April 17, 6:40 PM CST
- Where
- Edwards County, Fellsburg
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.817, -99.183
Hail, Pratt
- When
- April 17, 6:50 PM CST
- Where
- Pratt County, 1 mi N of Coats
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.533, -98.833
Hail, Pratt
- When
- April 17, 6:55 PM CST
- Where
- Pratt County, 5 mi SW of Pratt
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.600, -98.800
Hail, Edwards
- When
- April 17, 7:00 PM CST
- Where
- Edwards County, 20 mi ESE of Kinsley
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -99.083
Hail, Pawnee
- When
- April 17, 7:05 PM CST
- Where
- Pawnee County, 13 mi SSE of Larned
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.017, -99.017
Hail, Stafford
- When
- April 17, 7:07 PM CST
- Where
- Stafford County, Macksville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -98.967
Thunderstorm Wind, Barber
- When
- April 17, 7:10 PM CST
- Where
- Barber County, 10 mi N of Kiowa
- Measured
- 61 kt (70 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.167, -98.517
Hail, Pratt
- When
- April 17, 7:15 PM CST
- Where
- Pratt County, 12 mi NE of Pratt
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.767, -98.583
Hail, Pratt
- When
- April 17, 7:18 PM CST
- Where
- Pratt County, 10 mi E of Pratt
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.550
Hail, Stafford
- When
- April 17, 7:38 PM CST
- Where
- Stafford County, 5 mi NE of St John
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.067, -98.683
Hail, Stafford
- When
- April 17, 7:43 PM CST
- Where
- Stafford County, 1 mi S of Hudson
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.083, -98.667
Hail, Pawnee
- When
- April 17, 8:15 PM CST
- Where
- Pawnee County, 7 mi ESE of Larned
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.150, -98.983
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 17 to 18, 20021 injured · $196,000 · F3 · 47 events
- Hail and Heavy Rain in Tennessee, April 17, 20021 death · 0.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, April 17 to 18, 2002$95,000 · 2.75 in hail · 67 events
- Tornadoes and Hail in Iowa, April 17 to 18, 2002$215,000 · F0 · 32 events
- Damaging Winds in Wisconsin, April 17, 20021 injured · $350,000 · 70 kt wind · 2 events
- High Wind in Iowa, April 17 to 18, 2002$160,000 · 61 kt wind · 3 events
- Lightning Strike in North Carolina, April 17, 2002$100,000 · 1 event
- Hail and Damaging Wind in Kansas, April 17 to 18, 20021.75 in hail · 38 events
- Hail and Damaging Winds in Texas, April 17, 2002$50,000 · 2.5 in hail · 4 events
- Hail and Lightning Strike in North Carolina, April 17, 20021 injured · 0.88 in hail · 3 events
- Lightning Strike in Massachusetts, April 17, 20021 injured · 1 event
- Lightning Strike in Kentucky, April 17, 20021 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292479, 5292480, 5292481, 5292482, 5292483, 5292484, 5292485, 5292549, 5292550, 5292551, 5292552, 5292553, 5292554, 5292555, 5292556, 5292557, 5292558, 5292559, 5292560, 5292561, 5292562, 5292563, 5292564, 5292565, 5292566, 5292567, 5292568, 5292569, 5292570, 5292571, 5292572, 5292573, 5292574, 5292575, 5292576.